Alert archive / Georgia / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 12, NWS Charleston, SC

April 13, 2023Tattnall County, Georgia

NWS Charleston, SC issued this severe thunderstorm warning at Apr 13, 2023, 4:51 PM EDT for Tattnall County, Georgia. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 13, 2023, 4:51 PM EDT (20:51 UTC)
Expired
Apr 13, 2023, 5:45 PM EDT
In force
54 min
Issued by
NWS Charleston, SC
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

County Tattnall County, GA

The radar

The Charleston,SC radar (KCLX), 117 km from the middle of the area, began a volume at 20:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 8.9 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2023-04-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 72 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2023-04-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 137 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
72 J/kg
Mixed-layer CIN
-104 J/kg
Mixed-layer LCL
621 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
137 m²/s²
0-3 km storm-relative helicity
180 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 13, 3:58 PM EDT, 53 minutes earlier.

Area forecast discussion, Apr 13, 3:58 PM EDT, 53 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
358 PM EDT Thu Apr 13 2023

.SYNOPSIS...
Weak low pressure will track across the Southeast U.S. tonight
into Friday. A cold front will move through the region Sunday
night, followed by high pressure through the middle of the
week.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
Surface high pressure over the western Atlantic continues to
extend west into the local forecast area, maintaining a
relatively stable boundary layer. A warm front associated with a
surface low over the central Gulf Coast will steadily lift north
overnight. Although we are starting to see a veering trend in
surface winds over southeast GA, the truly surface-rooted
airmass remains a few counties south of our forecast area. MLCAPE
has generally been around 1,000 J/kg over the southern half of
our GA counties. A Gulf of Mexico sea breeze has pushed into
southern GA where greater instability exists and is driving a
strengthening line of convection north toward our area. The
latest HRRR has picked up on this convection and brings it into
our southern GA zones around 6pm. A slight increase in surface
based instability is expected in these areas late this afternoon
and early evening, so there could be a brief threat for damaging
wind gusts with these storms late this afternoon or early
evening. Moderate isentropic ascent will persist through the
overnight hours as the warm front lifts north, so numerous
showers will continue to lift north through the forecast area.
There will continue to be just enough instability to support
isolated thunderstorms as well.

A potent shortwave is progged to lift northeast into southern
SC shortly after midnight. Quite a few models are showing an
increase in instability late tonight across the Charleston Tri-
County Area as the warm sector spreads north. A cluster of
strong thunderstorms with gusty winds could move through this
area late tonight.

Wet soil and a moist boundary layer should support low stratus
development and the possibility of stratus build-down fog across
southeast GA and extreme southern SC, so we maintained patchy
fog.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/...
Friday, a band of convection is expected to push north of the Santee
River before sunrise. Isolated showers and thunderstorms may linger
across the forecast area during the daylight hour morning hours. As
temperatures warm to around 80 degrees, CAPE values across the CWA
may range around 1000 J/kg across the SC Lowcountry to less than 500
J/kg along the SE GA coast. The center of the H5 closed low is
forecast to lift to eastern TN by Friday afternoon, with the trough
axis swinging over the Savannah River during the late afternoon into
the early evening. Coverage of showers and thunderstorms should
increase through the afternoon hours, highlighted with 50-30 PoPs.

Friday night through Saturday, the H5 low will track to the NE,
reaching the Mid-Atlantic states by Saturday morning. Conditions
will dry across the region Friday night. Low temperatures will range
around 60 degrees. On Saturday, mid-level heights should rise across
the CWA with the approach of a SW ridge. In addition, deeper dry air
will spread across the region with the arrival of the mid-level
ridge. High temperatures are expected to range in the low to mid 80s.

Sunday, GFS shows a deep mid-level low over the mid-Mississippi
River Valley, with a trough sweeping east across the Deep South. An
associated cold front is expected to push into GA by late Sunday
afternoon. Coverage of showers and thunderstorms should increase in
coverage through the day, peaking with likely PoPs over inland GA to
solid CHC PoPs over the SC Lowcountry. Temperatures in the low to
mid 80s over dewpoints in the mid-60s, CAPE values should range
between 1000-1500 J/kg. The forecast will feature at least SCHC for
thunderstorms.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
Dry high pressure will arrive over the forecast area Sunday night
into Monday and is expected to remain through the rest of the long
term period. The forecast will feature dry conditions. The coolest
morning is expected on Tuesday, with low temperatures range from the
upper 40s inland to the low 50s along the coast. Temperatures should
warm through the rest of the period, with lows in the 50s on
Thursday. High temperatures are expected to range in the 80s both
Wed and Thurs.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
A warm front will lift north through the area overnight. MVFR
ceilings will expand into KSAV this afternoon, then the SC
terminals early this evening. Numerous showers and isolated
thunderstorms will also move through this afternoon into the
overnight hours as the front lifts north. Conditions are
expected to improve around daybreak Friday once the front has
lifted well north of the area.

Extended Aviation Outlook: VFR will return Friday morning. A
cold front approaches Sunday when another round of flight
restrictions are possible.

&&

.MARINE...
Moderate ESE winds through tonight are expected to bring some 6
ft seas within 20 nm of the SC coast. We issued a Small Craft
Advisory through tonight for AMZ350-352 as a result.

Friday through Tuesday: High pressure will build across the marine
zones on Friday, supporting south winds around 10 kts. Seas may
begin the day with 6 ft seas across portions of AMZ350/374,
decreasing to 3-4 ft by the afternoon. Conditions will continue to
improve on Saturday, with steady south winds and seas between 2-3
ft. An approaching cold front on Sunday should result in gusty SW
winds, with most areas 15 kts gusting to 20 kts. Small Craft
Advisories could be needed for portions of the marine zones late
Sunday/early Monday for wind gusts up to 25 kt, following the
passage of the cold front. Winds out of the west/northwest will
remain elevated through the remainder of the period, with occasional
gusts up to 20 kt.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...Small Craft Advisory until 10 AM EDT Friday for AMZ350.
     Small Craft Advisory until 6 AM EDT Friday for AMZ352.
     Small Craft Advisory until 11 AM EDT Friday for AMZ374.

&&

NEAR TERM...JRL
SHORT TERM...NED
LONG TERM...NED
AVIATION...JRL/NED
MARINE...JRL/NED
Hazardous weather outlook, Apr 13, 4:01 PM EDT, 50 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
401 PM EDT Thu Apr 13 2023

GAZ087-088-099>101-114>116-118-137-138-140-142015-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Inland Chatham-Long-Inland Liberty-Inland McIntosh-
401 PM EDT Thu Apr 13 2023

This Hazardous Weather Outlook is for southeast Georgia.

.DAY ONE...This afternoon and tonight.

Severe Weather: Isolated severe thunderstorms with damaging winds
could occur through this evening as a warm front lifts north.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

GAZ117-119-139-141-SCZ048>051-142015-
Coastal Bryan-Coastal Chatham-Coastal Liberty-Coastal McIntosh-
Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
401 PM EDT Thu Apr 13 2023

...MODERATE RISK FOR RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk for Rip Currents.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability of severe weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

SCZ040-042>045-047-052-142015-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Tidal Berkeley-
401 PM EDT Thu Apr 13 2023

This Hazardous Weather Outlook is for southeast South Carolina.

.DAY ONE...This afternoon and tonight.

The probability of severe weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability of severe weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

AMZ330-350-352-354-374-142015-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
401 PM EDT Thu Apr 13 2023

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

The probability of severe weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability of severe weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 13, 9:54 AM EDTRiver Flood WarningCHSAllendale6 days
Apr 13, 5:35 PM EDTSevere Thunderstorm WarningCHSLong, Tattnall40 min
Apr 13, 5:41 PM EDTSpecial Weather StatementCHSCandler34 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.